Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 65, NWS Binghamton, NY

July 4, 2002Cayuga County, Seneca County, Tompkins County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 4, 2002, 2:00 PM EDT for Cayuga County, Seneca County, Tompkins County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2002, 2:00 PM EDT (18:00 UTC)
Expired
Jul 4, 2002, 2:30 PM EDT
In force
30 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Cayuga County, NY, Seneca County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 80 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1676 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WUUS51 KBGM 041800
SVRBGM
NYC011-099-109-041830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
159 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CAYUGA COUNTY IN CENTRAL NEW YORK.
  SOUTHERN SENECA COUNTY IN CENTRAL NEW YORK.
  NORTHERN TOMPKINS COUNTY IN CENTRAL NEW YORK.

* UNTIL 230 PM EDT.

* AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER INTERLAKEN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KING FERRY AND LEDYARD AT 205 PM EDT.
  GENOA AND VENICE CENTER AT 210 PM EDT.
  LOCKE AND MORAVIA AT 220 PM EDT.
  GROTON AT 225 PM EDT.
  SEMPRONIUS AT 230 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$

LAT...LON 4272 7680 4257 7676 4254 7627 4274 7630

RRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:40 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 4, 10:40 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1040 AM EDT THU JUL 4 2002

WELL MAKE SOME MINOR REVISIONS WITH THIS UPDATE.

SURFACE COLD FRONT EXTENDS FROM THE ST. LAWRENCE VALLEY ACROSS LAKE
ONTARIO TO WESTERN LAKE ERIE AS OF LATE MORNING.  THERE APPEARS TO
BE ONLY WEAK PUSH TO THE BOUNDARY AT THIS TIME.  CONSEQUENTLY,
WELL EXTEND THE MENTION OF SCATTERED CONVECTION TO THE ENTIRE
AFTERNOON AS IT NOW APPEARS THE FRONT WILL BE SLOWER TO PUSH THROUGH
THE REGION.

ALSO OWING TO SLOWER FRONTAL PASSAGE, WEVE BUMPED HIGH TEMPERATURES
BACK UP BY A FEW DEGREES MOST PLACES TO MORE CLOSELY RESEMBLE
YESTERDAYS OBSERVED READINGS.

AS FAR AS THUNDERSTORM INTENSITY GOES, ISOLATED SEVERE IS NOT OUT OF
THE QUESTION AS THE FRONT ENCOUNTERS STRONG INSTABILITY AND ADEQUATE
MOISTURE (CAPES LIKELY AT OR ABOVE 3000 J/KG).  HOWEVER, WIND SHEAR
IS PROGGED TO BE GENERALLY WEAK OVER OUR FORECAST AREA, WITH BETTER
SPEED SHEAR VALUES PROBABLY POSITIONED ACROSS FAR NORTHERN NY AND
NORTHERN NEW ENGLAND.  WELL MONITOR.

WORK ZONES ARE ON THE STREET.  THE FINAL PACKAGE WILL BE OUT BEFORE
11.

.BGM...NONE.

JUREWICZ

In the hours before

Special weather statement, Jul 4, 10:53 AM EDT, 3 hours 7 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044
-047-048-041745-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1053 AM EDT THU JUL 4 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

A COLD FRONT WILL CROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
LATER THIS AFTERNOON INTO THE EARLY EVENING.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF THE FRONT
DURING THE AFTERNOON.  THE MOST LIKELY WINDOW OF TIME FOR
THUNDERSTORM DEVELOPMENT WILL BE FROM 1 TO 7 PM.

IT IS POSSIBLE THAT SOME OF THE STORMS COULD INTENSIFY TO SEVERE
LEVELS ACROSS THE WESTERN CATSKILLS OF NEW YORK AND NORTHEAST
PENNSYLVANIA.  THE MAIN SEVERE WEATHER THREAT WILL BE STRONG WINDS.

DURING THE EVENING, DRIER MORE STABLE AIR SHOULD MOVE IN WITH ANY
REMAINING STORMS DISSIPATING.
Special weather statement, Jul 4, 11:25 AM EDT, 2 hours 35 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-041745-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1125 AM EDT THU JUL 4 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

A COLD FRONT WILL CROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
LATER THIS AFTERNOON INTO THE EARLY EVENING.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF THE FRONT
DURING THE AFTERNOON.  THE MOST LIKELY WINDOW OF TIME FOR
THUNDERSTORM DEVELOPMENT WILL BE FROM 1 TO 7 PM.

IT IS POSSIBLE THAT SOME OF THE STORMS COULD INTENSIFY TO SEVERE
LEVELS ACROSS THE WESTERN CATSKILLS OF NEW YORK AND NORTHEAST
PENNSYLVANIA.  THE MAIN SEVERE WEATHER THREAT WILL BE STRONG WINDS.

DURING THE EVENING, DRIER MORE STABLE AIR SHOULD MOVE IN WITH ANY
REMAINING STORMS DISSIPATING.
Special weather statement, Jul 4, 11:25 AM EDT, 2 hours 35 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-042100-

SEVERE WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE BINGHAMTON NY
1125 AM EDT THU JUL 4 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

A COLD FRONT WILL CROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
LATER THIS AFTERNOON INTO THE EARLY EVENING.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF THE FRONT
DURING THE AFTERNOON.  THE MOST LIKELY WINDOW OF TIME FOR
THUNDERSTORM DEVELOPMENT WILL BE FROM 1 TO 7 PM.

IT IS POSSIBLE THAT SOME OF THE STORMS COULD INTENSIFY TO SEVERE
LEVELS ACROSS THE WESTERN CATSKILLS OF NEW YORK AND NORTHEAST
PENNSYLVANIA.  THE MAIN SEVERE WEATHER THREAT WILL BE STRONG WINDS.

DURING THE EVENING, DRIER MORE STABLE AIR SHOULD MOVE IN WITH ANY
REMAINING STORMS DISSIPATING.
Special weather statement, Jul 4, 12:40 PM EDT, 1 hour 20 minutes before
NYZ009-037-036-045-056-PAZ039-043-044-047-048-040-NYZ062-057-046-
042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1240 PM EDT THU JUL 04 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
CHENANGO NY...
BROOME NY...
SUSQUEHANNA PA...
WYOMING PA...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
WAYNE PA...
SULLIVAN NY...
DELAWARE NY...
OTSEGO NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT.

RRM

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.